Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Columbia, SC

June 25, 2013Burke County, Georgia; Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2013, 6:58 PM EDT for Burke County, Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2013, 6:58 PM EDT (22:58 UTC)
Expired
Jun 25, 2013, 8:00 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:26 PM EDTTSTM WND GST 637 W Snelling, SCSAVANNAH RIVER SITE MEASURED A 63 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS52 KCAE 252258
SVRCAE
GAC033-SCC003-011-260000-
/O.NEW.KCAE.SV.W.0059.130625T2258Z-130626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAVANNAH RIVER SITE...AND MOVING EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
  WILLISTON...BLACKVILLE AND BARNWELL

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3318 8196 3350 8146 3346 8127 3344 8122
      3320 8132 3312 8140 3315 8155 3309 8160
      3305 8154
TIME...MOT...LOC 2258Z 272DEG 8KT 3329 8168

$$

HC
1 follow-up statement
103 
WWUS52 KCAE 252341
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT TUE JUN 25 2013

GAC033-252351-
/O.CAN.KCAE.SV.W.0059.000000T0000Z-130626T0000Z/
BURKE GA-
741 PM EDT TUE JUN 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3319 8177 3349 8145 3337 8125 3320 8132
      3312 8140 3315 8155 3312 8158
TIME...MOT...LOC 2341Z 276DEG 10KT 3329 8151

$$

SCC003-011-260000-
/O.CON.KCAE.SV.W.0059.000000T0000Z-130626T0000Z/
AIKEN SC-BARNWELL SC-
741 PM EDT TUE JUN 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR BARNWELL AND AIKEN COUNTIES...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SNELLING...OR 9 MILES
EAST OF SAVANNAH RIVER SITE...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLISTON...ELKO...BLACKVILLE AND BARNWELL

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3319 8177 3349 8145 3337 8125 3320 8132
      3312 8140 3315 8155 3312 8158
TIME...MOT...LOC 2341Z 276DEG 10KT 3329 8151

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:11 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 5:11 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUN 25 2013

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN US...ALONG WITH
ABUNDANT ATMOSPHERIC MOISTURE...WILL PROVIDE ABOVE NORMAL CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PERIOD.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THIS AFTERNOON...HIGH PRESSURE WILL REMAIN OFFSHORE WITH A MOIST
SOUTHERLY FLOW PERSISTING ACROSS THE REGION. CHANCES OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON
HOURS. SEVERE THUNDERSTORM THREAT REMAINS LOW. WITH PWAT VALUES
OF 1.9 INCHES OR GREATER THE POTENTIAL FOR HEAVY RAIN WILL BE THE
BIGGEST ISSUE. WITH FLOW ALOFT ALSO REMAINING WEAK THE HEAVY
RAINFALL COULD COMBINE WITH SOME SLOW MOVING CELLS TO CREATE HYDRO
RELATED ISSUES...ESPECIALLY IN LOW LYING AREAS AND AREAS WHICH
HAVE RECEIVED LARGE AMOUNTS OF RAINFALL IN THE PAST COUPLE OF
DAYS. TEMPERATURES WILL BE AROUND 90...WITH SHOWERS AND THUNDERSTORMS
CREATING A WIDE VARIANCE IN TEMPERATURES THROUGH THE AFTERNOON.

TONIGHT...CONVECTION WILL DIMINISH WITH SUNSET AND LOSS OF
HEATING...WITH FOG POTENTIAL LATE TONIGHT ONCE AGAIN BEING A
CONCERN. WINDS ALOFT WILL BE A BIT STRONGER OVERNIGHT RESULTING IN
A POTENTIAL FOR FOG AND STRATUS. HAVE CONTINUED WITH MENTION OF
PATCHY FOG IN THE FORECAST. OVERNIGHT LOWS WILL AGAIN BE IN THE
LOWER 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER HIGH WILL BUILD OVER THE SW US...WHILE UPPER ENERGY SHIFTS
EAST AND CUTS OFF OVER THE E GREAT LAKES...RESULTING IN A
DEEPENING UPPER TROUGH OVER THE SE CONUS. WEAK SURFACE RIDGE AXIS
WILL REMAIN GENERALLY JUST TO OUR SOUTH INTO WED...THEN SHIFT TO
THE S AND E WED NT/THU AHEAD OF AN UPPER DISTURBANCE AND SURFACE
TROUGH THAT WILL MOVE THROUGH LATE THU/THU NT. HIGH LEVELS OF
ATMOSPHERIC MOISTURE ARE EXPECTED TO CONTINUE THROUGH THURSDAY.
GENERALLY DIURNAL HIGH CHANCE TO LOW LIKELY POPS WED/THU...WITH
INDICATIONS OF SOME DRIER AIR ENTERING THE WESTERN CAROLINAS AND
OUR NORTHERN FA BEHIND THE TROUGH FRIDAY. SO...TRENDED POPS DOWN
FRIDAY...ESP NORTH FA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS/ECMWF INDICATE UPPER ENERGY ROUNDING THE BASE OF THE UPPER
TROUGH AND MOVING THROUGH OUR REGION SAT/SUN. CONTINUED VERY HIGH
PW VALUES. BY MON INTO MID WEEK...ADDITIONAL UPPER ENERGY WILL
DIVE DOWN THE BACK SIDE OF THE NEARLY STATIONARY UPPER LOW OVER
THE LAKES...AND DEEPEN THE UPPER TROUGH TO OUR WEST OVER THE MISS
VLLY...AS STRONG UPPER RIDGE CONTINUES OVER THE W CONUS. THERE
APPEARS TO BE THE POSSIBILITY THAT A PROLONGED PERIOD OF A DEEP S
TO SW FLOW AND A VERY MOIST ATMOSPHERE COULD SET UP OVER OUR
REGION...PROVIDING ABOVE NORMAL POPS/RAINFALL...AND POSSIBLE
FLOODING. A BLEND OF MOS AND HPC GUIDANCE GENERALLY PROVIDING HIGH
CHANCE TO LIKELY POPS...WHICH LOOKS GOOD.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
MIX OF CONDITIONS ARE EXPECTED TO OCCUR THROUGH THE PERIOD.
CONDITIONS THROUGH THE DAY WILL BE DEPENDENT UPON WHETHER SHOWERS OR
STORMS CAN IMPACT A TAF SITE.  OUTSIDE OF THE PRECIP...EXPECT VFR
CONDITIONS WITH SCATTERED TO BROKEN CLOUDS BETWEEN 3.5KFT AND 5KFT.
IF A SITE IS IMPACTED BY RAINFALL...BRIEF PERIODS OF IFR-MVFR
VISIBILITIES AND CEILINGS ARE EXPECTED TO OCCUR. PRETTY HIGH SHOWER
AND THUNDERSTORM COVERAGE CURRENTLY BUT WITH LOSS OF SURFACE HEATING
NEXT COUPLE OF HOURS...THE COVERAGE IS EXPECTED TO DECREASE. PLAN
ON MENTION OF VCTS NEXT 2-3 HOURS AND TEMPO GROUP IF ACTIVITY IS
MOVING TOWARD TAF SITES. WINDS THROUGH THE PERIOD WILL GENERALLY
BE SOUTHERLY AT 7 KNOTS OR LESS. MAY SEE A RETURN OF MVFR/IFR FOG
OR STRATUS AGAIN WEDNESDAY MORNING. THE REST OF WEDNESDAY SHOULD
BE SIMILAR TO WHAT WE HAVE SEEN THE PAST FEW DAYS...SKIES BREAKING
OUT AROUND 14Z...THEN VFR THROUGH 18Z WITH ISOLATED SHOWERS
STARTING AROUND 16Z.

EXTENDED AVIATION OUTLOOK...CIG/VSBY RESTRICTIONS POSSIBLE EACH
DAY IN MAINLY AFTERNOON/EVENING THUNDERSTORMS...AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 25, 4:02 AM EDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
402 AM EDT TUE JUN 25 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
402 AM EDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE
OF PRODUCING BRIEF LOCALIZED HEAVY RAIN...AND FLOODING OF
ROADWAYS AND OTHER LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 4:42 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     3 SW SEVEN OAKS         34.02N 81.18W
06/25/2013                   LEXINGTON          SC   PUBLIC

            SOCIAL MEDIA REPORT OF A LARGE TREE
            COMPLETELY BLOCKING THE ROAD ON MILLSTREAM
            RD. HALFWAY BETWEEN HOPE FERRY RD AND CORLEY
            MILL RD.

&&

HC
Local storm report, Jun 25, 4:45 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       FOREST ACRES            34.03N 80.98W
06/25/2013  M1.34 INCH       RICHLAND           SC   PUBLIC

            REPORT OF 1.34 INCHES OF RAIN IN 15 MINUTES

&&

CHERRY
Special weather statement, Jun 25, 4:46 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT TUE JUN 25 2013

GAZ064-065-SCZ025-030-252130-
AIKEN-COLUMBIA-EDGEFIELD-RICHMOND-
446 PM EDT TUE JUN 25 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD AND AIKEN COUNTIES THROUGH 530 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MARTINEZ...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...NORTH AUGUSTA...AUGUSTA...
EVANS...FORT GORDON AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3361 8217 3361 8216 3359 8215 3359 8213
      3362 8210 3364 8179 3330 8182 3338 8218
TIME...MOT...LOC 2046Z 272DEG 7KT 3351 8205

HC
Local storm report, Jun 25, 5:14 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            COLUMBIA                34.04N 80.89W
06/25/2013                   RICHLAND           SC   LAW ENFORCEMENT

            COLUMBIA POLICE DEPARTMENT REPORTS FLOODING AT THE 9000
            BLOCK OF TWO NOTCH ROAD

&&

CHERRY
Local storm report, Jun 25, 5:28 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 NW ELGIN              34.18N 80.80W
06/25/2013                   KERSHAW            SC   UTILITY COMPANY

            FAIRFIELD ELECTRIC REPORTED TREES DOWN ON
            KEELS CT.

&&

HC
Local storm report, Jun 25, 6:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     9 NE WOODFIELDS         34.16N 80.84W
06/25/2013                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            BOOKMAN RD. PAST KELLY MILL RD.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:46 PM EDTSpecial Weather StatementCAERichmond44 min
Jun 25, 1:43 PM EDTSpecial Weather StatementCAEMarlboro32 min
Jun 25, 2:37 PM EDTAreal Flood AdvisoryCAEKershaw53 min
Jun 25, 2:41 PM EDTSpecial Weather StatementCAEKershaw64 min
Jun 25, 3:02 PM EDTSpecial Weather StatementCAELexington58 min
Jun 25, 3:22 PM EDTSpecial Weather StatementCAEKershaw53 min
Jun 25, 3:29 PM EDTSevere Thunderstorm WarningCAELexington, Richland61 min
Jun 25, 3:52 PM EDTSpecial Weather StatementCAEKershaw38 min
Jun 25, 4:04 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lexington, Richland56 min
Jun 25, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.